Logo femininebook.com
General Practice 2023

Red urine: 3 main causes (and what to do)

Table of contents:

Red urine: 3 main causes (and what to do)
Red urine: 3 main causes (and what to do)
Anonim

When the urine is red or slightly red, it usually indicates the presence of blood, however, there are other causes that can cause this change in color, such as the ingestion of some foods or medicines.

So, if there are no other symptoms, such as fever, pain when urinating, or a heavy bladder sensation, for example, it's probably not blood in the urine.

However, if you suspect a urinary tract problem or if the change persists for more than 3 days, it is important to consult a general practitioner or specialist, such as a urologist or a nephrologist, to identify if there is problem and start the most appropriate treatment.

See what other urine changes may indicate he alth problems.

1. Presence of blood

The presence of blood in the urine is one of the main causes of red urine. However, this does not always mean that there is a serious problem with the urinary system, and it often appears in women who are in their menstrual period or in people who have done very intense physical exercise.

However, if red urine appears in other situations and is accompanied by other symptoms such as painful urination, fever or a strong smell, it could indicate problems such as kidney stones, urinary tract infections or even bladder cancer, for example.

Check out the main causes of blood in urine and what to do.

2. Ingestion of beetroot or artificial coloring

Sometimes the urine can turn reddish due to the ingestion of some foods, especially when they contain a lot of dyes, as happens in birthday cakes with very intense colors or colorful treats, for example.

But these dyes can also be natural, as in dark-colored vegetables such as:

  • Beetroot;
  • Blackberry;
  • Rhubarb.

So, if you have eaten larger amounts of these vegetables, it is very possible that the red color is related to your intake.

3. Use of medication

Continuous use of some medicines can also affect the color of the urine, making it redder. Some of the medications that commonly cause this effect are:

  • Rifampicin;
  • Phenolphthalein;
  • Daunorubicin;
  • Phenazopyridine;
  • Contrast for exams, as in MRI.

So, if you have started a new medication before the appearance of red urine, you should consult the doctor who prescribed it and evaluate the possibility that it is a side effect of the medication.In the same way, you can also consult the drug leaflet to identify if something is mentioned about the possible color change.

What to do in case of red urine

The only way to confirm what is causing the red color in your urine is to see a doctor. However, it is possible to suspect that the change is being caused by mild causes, such as ingestion of food or medication, when the reddish color appears a few hours after ingestion or when there are no other associated symptoms.

So, if it seems that the color is being caused by the consumption of a food, you should stop eating that food and wait another 2 or 3 days to see if the red color remains. If there is a suspicion that it is being caused by a medication, one should consult the doctor who prescribed it and evaluate the possibility of starting treatment with another medication, for example.

However, if other symptoms appear along with the change in color, such as fever or pain when urinating, it is common for there to be a problem in the urinary tract and, in this case, you should consult a doctor to identify the correct cause and start the appropriate treatment.

Popular topic